IDEAS home Printed from
   My bibliography  Save this paper

A gibbad-satterthwaite theorem for public good economies


  • Moreno, Diego
  • Moscoso, María José


We study the properties of mechanisms for deciding upon the provision of public goods when the feasible set is exogenously given (by financial and/or technological constraints), and individuals' preferences are represented by continuous, increasing and concave utility functions, and we establish a result analog to the Gibbard-Satterthwaite Theorem: strategy-proof mechanisms are dictatorial. Further, efficient and strategy-proof mechanisms are strongly dictatorial (i.e., maximize the dictator's welfare on the entire feasible set.)

Suggested Citation

  • Moreno, Diego & Moscoso, María José, 2001. "A gibbad-satterthwaite theorem for public good economies," UC3M Working papers. Economics we014912, Universidad Carlos III de Madrid. Departamento de Economía.
  • Handle: RePEc:cte:werepe:we014912

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Salvador Barbera & Matthew Jackson, 1991. "A Characterization of Strategy-Proof Social Choice Functions for Economies with Pure Public Goods," Discussion Papers 964, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    2. Satterthwaite, Mark Allen, 1975. "Strategy-proofness and Arrow's conditions: Existence and correspondence theorems for voting procedures and social welfare functions," Journal of Economic Theory, Elsevier, vol. 10(2), pages 187-217, April.
    3. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
    4. Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
    5. Barbera, S. & Peleg, B., 1988. "Strategy-Proof Voting Schemes With Continuous Preferences," UFAE and IAE Working Papers 91.88, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
    6. Diego Moreno, 1999. "Strategy-proof allocation mechanisms for pure public goods economies when preferences are monotonic," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 13(1), pages 183-197.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cte:werepe:we014912. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ana Poveda). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.